Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 13, NWS Albuquerque, NM

May 16, 2020Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 16, 2020, 7:24 PM MDT for Colfax County, New Mexico. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2020, 7:24 PM MDT (01:24 UTC)
Expired
May 16, 2020, 7:48 PM MDT
In force
24 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 188 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.4 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2020-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2020-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4234 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

907 
WUUS55 KABQ 170124
SVRABQ
NMC007-170200-
/O.NEW.KABQ.SV.W.0013.200517T0124Z-200517T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
724 PM MDT Sat May 16 2020

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Northeastern Colfax County in northeastern New Mexico...

* Until 800 PM MDT..

* At 724 PM MDT, a severe thunderstorm was located 7 miles west of
  Raton, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Raton and Raton Crews Airport. 

This includes the following highways...
 Interstate 25 between Mile Markers 429 and 450.
 Highway 64 between Mile Markers 329 and 344.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Large hail, damaging winds and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lighting is
one of natures leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 3687 10471 3695 10458 3674 10421 3656 10458
TIME...MOT...LOC 0124Z 318DEG 18KT 3686 10457 

HAIL...1.00IN
WIND...60MPH
 
$$

24
2 follow-up statements
355 
WWUS55 KABQ 170142
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
742 PM MDT Sat May 16 2020

NMC007-170200-
/O.CON.KABQ.SV.W.0013.000000T0000Z-200517T0200Z/
Colfax-
742 PM MDT Sat May 16 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTHEASTERN COLFAX COUNTY...

At 741 PM MDT, a severe thunderstorm was located near Raton Crews
Airport, or 7 miles southwest of Raton, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Raton Crews Airport.

This includes the following highways...
 Interstate 25 between Mile Markers 429 and 448.
 Highway 64 between Mile Markers 332 and 344.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3683 10460 3687 10452 3674 10421 3656 10458
TIME...MOT...LOC 0141Z 318DEG 18KT 3679 10450 

HAIL...0.88IN
WIND...60MPH
 
$$

24
739 
WWUS55 KABQ 170148
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
748 PM MDT Sat May 16 2020

NMC007-170158-
/O.CAN.KABQ.SV.W.0013.000000T0000Z-200517T0200Z/
Colfax-
748 PM MDT Sat May 16 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COLFAX COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3683 10460 3687 10452 3674 10421 3656 10458
TIME...MOT...LOC 0142Z 318DEG 18KT 3676 10447 

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 5:27 PM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 16, 5:27 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
527 PM MDT Sat May 16 2020

.AVIATION...
00Z TAF CYCLE
VFR conditions will prevail across central and western NM, but MVFR
conditions are likely to develop overnight across northeast and east
central NM. MVFR conditions will likely impact KLVS and potentially
KTCC although confidence is lower there. Isolated thunderstorms
remain possible across NE NM through the evening and overnight hours.
With a cold front pushing west through the central mountain chain, gusty
east canyon winds will develop after midnight at KABQ, but an Airport
Weather Warning is not anticipated.

15

&&

.PREV DISCUSSION...253 PM MDT Sat May 16 2020...
.SYNOPSIS...
A potential for thunderstorms continues tonight across the northeast,
with the possibility of some storms being strong to severe with
large hail and gusty winds. Isolated thunderstorms will be possible
Sunday across northeast and east central New Mexico. Some storms may
produce large hail and gusty winds. Dry and warm conditions will
prevail into Monday, with high temperatures climbing well above
normal. Thunderstorm chances increase Tuesday in northwest and north
central New Mexico. Thunderstorms will likely be dry with gusty
winds. Warm and dry conditions return Wednesday, as a weak system
moves across the southwest, bringing breezy conditions to a majority
of New Mexico. With the passage the system, a slight cooldown is
expected, bringing temperatures across northern and central New
Mexico to near normal.

&&

.DISCUSSION...
SHORT TERM...(Tonight through Sunday Night)...
Another weak backdoor front pushing into eastern NM is bringing low
layer moisture with dewpoint temperatures in the upper 40s to lower
50s, creating a good environment for thunderstorm development when
coupled with weak upslope flow. Stronger winds aloft rounding the
base of an upper level trough/low, currently ejecting out of the
central/northern Rockies, are creating increased shear profiles
across northeast NM compared to yesterday. The 19Z LAPS analysis
shows fairly weak surface-based instability, but on the uptrend and
should provide around 1400-1600 J/Kg of CAPE by 21Z according to the
12Z NAM12. This modest instability coupled with increasing 0-6km
bulk shear of 35-45kts across northeast NM should provide a
favorable environment for strong to severe storms with a decent shot
at seeing supercells later this afternoon/evening. The latest LAPS
and SREF show convective initiation near Raton, with southeast
movement toward Clayton and Tucumcari into the evening hours.

The backdoor front is forecast to progress westward overnight and
push to between the RGV and Continental Divide, creating gusty east
canyon/gap winds. An upper level ridge is forecast to build over NM
Sunday, leading to warmer temperatures and suppressing convective
activity across eastern NM. A storm or two still possible by late
Sunday afternoon near Raton, but should otherwise be a downtrend
compared to today. Late day virga showers are possible across
central NM, including the Albuquerque and Santa Fe Metros, utilizing
what little moisture remains from the earlier backdoor push.

11

LONG TERM...(Monday through Saturday)...
Upper level ridging across eastern New Mexico will bring warm
conditions to the state Monday, with high temperatures reaching ten
to seventeen degrees above normal in some areas. Amplifying southwest
flow will help to add to this increase in temperature, as the ridge
ejects to the east through the day. This pattern along with decent
southwesterly flow at 700mb will allow the advection of low level
moisture into southern New Mexico Monday night. An upper level low
will push into the Rockies Tuesday likely helping to pull mid- level
moisture northward. While the quality of the low- level moisture
looks questionable, there should be enough at mid- levels to support
scattered thunderstorms across the northwest and north central
portions of New Mexico into Tuesday afternoon. With the lack of
quality of moisture, storms are more likely to be dry and high-
based, with little to no measurable precipitation. Forecast
soundings continue to display an inverted-V signature, along with
high LCLs suggesting the possibility for erratic and gusty winds with
any storms that develop.

The trough will eject to the east, with increasing positive tilt as
it moves across the intermountain west. With its orientation and the
potential lack of moisture the question remains whether the system
will have the fuel it needs for convective development on Wednesday.
The GFS and ECMWF are in agreeance on a drier solution, with the CMC
maintaining a moisture rich environment across the Eastern Plains.
Regardless of storm potential, a jet max will dig its way into the
state creating a strongly coupled atmosphere leading to windy conditions
across New Mexico.

With the departure of the trough Thursday, zonal flow will dominate
through the start of the weekend. West-southwesterly flow will
persist alongside a dry atmosphere moving into the weekend, allowing
temperatures a return to near to above normal.

12

&&

.FIRE WEATHER...
A few wetting storms are likely across northeast NM this
afternoon/evening, but otherwise a warming trend is in play through
Monday as an upper level ridge builds over the state leading to a
hot, dry and unstable atmosphere. A Pacific trough/low is forecast to
approach Tuesday and move across the region Wednesday. Models are
trending drier with each run with PWATs and chances for wetting
precipitation on Tuesday before the dry slot hits on Wednesday.
Critical fire weather conditions are looking more likely Tuesday
across central and western NM and may spread east to near the TX
border on Wednesday as a Pacific front moves through. Although winds
may not hit critical threshold Thursday through Saturday, it's
looking more and more like a fire growth pattern given moderate
westerlies and a hot, dry and unstable atmosphere in place.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 16, 3:01 PM MDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
301 PM MDT Sat May 16 2020

NMZ201>241-171100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
301 PM MDT Sat May 16 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected this afternoon through the
overnight period across northeast and east central New Mexico. Some
storms may be severe with damaging winds and large hail the main
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms remain possible on Sunday across northeast and east
central New Mexico, and once again, a few storms may be strong or
severe.

Showers and thunderstorms will be possible once again on Tuesday
over central and eastern New Mexico. Gusty winds will be possible
with any storm, though across the east, hail will be possible as
well. Though there is much uncertainty, a dryline may set up over
eastern New Mexico on Wednesday, which would be a focus for
additional severe weather.

Critical fire weather conditions will also be possible on Tuesday
across far northwest and west central New Mexico and again on
Wednesday across eastern New Mexico west of the dryline.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail and damaging winds through
the National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

12

In the hours before

Special weather statement, May 16, 5:39 PM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
539 PM MDT Sat May 16 2020

NMZ228-170000-
Far Northeast Highlands-
539 PM MDT Sat May 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLFAX COUNTY UNTIL
600 PM MDT...

At 538 PM MDT, Doppler radar was tracking a strong thunderstorm over
Maxwell, or 11 miles north of Springer, moving southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Springer and Maxwell.

This includes Interstate 25 between Mile Markers 411 and 433.

&&

LAT...LON 3649 10432 3646 10432 3645 10429 3631 10461
      3655 10470 3665 10448
TIME...MOT...LOC 2338Z 332DEG 11KT 3652 10454

15
Local storm report, May 16, 5:52 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
552 PM MDT SAT MAY 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 SSW MAXWELL           36.52N 104.56W
05/16/2020  M0.88 INCH       COLFAX             NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ202001280

GUYER
Local storm report, May 16, 6:03 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
603 PM MDT SAT MAY 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             3 SSW MAXWELL           36.50N 104.57W
05/16/2020  M1.00 INCH       COLFAX             NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ202001281

GUYER
Special weather statement, May 16, 6:06 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
606 PM MDT Sat May 16 2020

NMZ228-229-170015-
Far Northeast Highlands-Northeast Highlands-
606 PM MDT Sat May 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL AND
SOUTHEASTERN MORA COUNTIES UNTIL 615 PM MDT...

At 606 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Valmora, or 12 miles southwest of Wagon Mound, moving
south at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shoemaker.

This includes Interstate 25 between Mile Markers 372 and 383.

&&

LAT...LON 3579 10455 3569 10489 3589 10492 3589 10488
      3592 10488 3597 10473
TIME...MOT...LOC 0006Z 343DEG 19KT 3584 10480

15
Special weather statement, May 16, 6:15 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
615 PM MDT Sat May 16 2020

NMZ228-229-170030-
Far Northeast Highlands-Northeast Highlands-
615 PM MDT Sat May 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL AND
SOUTHEASTERN MORA COUNTIES UNTIL 630 PM MDT...

At 615 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Valmora, or 12 miles south of Wagon Mound, moving
southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shoemaker.

&&

LAT...LON 3581 10492 3594 10477 3583 10453 3565 10476
TIME...MOT...LOC 0015Z 313DEG 13KT 3583 10478

15

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 6:06 PM MDTSpecial Weather StatementABQMora9 min
May 16, 6:15 PM MDTSpecial Weather StatementABQMora15 min
May 16, 6:28 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Mora32 min
May 16, 6:58 PM MDTSevere Thunderstorm WarningABQHarding, Mora32 min
May 16, 7:28 PM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel47 min
May 16, 8:14 PM MDTSevere Thunderstorm WarningABQSan Miguel35 min
May 16, 9:04 PM MDTSpecial Weather StatementABQHarding26 min
May 16, 9:29 PM MDTSpecial Weather StatementABQSan Miguel31 min
May 16, 9:58 PM MDTSpecial Weather StatementABQ32 min
May 16, 10:01 PM MDTSevere Thunderstorm WarningABQGuadalupe, Quay, San Miguel29 min
May 16, 10:21 PM MDTSpecial Weather StatementABQUnion24 min
May 16, 10:29 PM MDTSpecial Weather StatementABQ31 min
May 16, 10:54 PM MDTSevere Thunderstorm WarningABQGuadalupe36 min
May 16, 11:27 PM MDTSpecial Weather StatementABQGuadalupe33 min
May 17, 2:43 PM MDTFire Weather WatchABQBernalillo, Catron, Cibola, McKinley, Rio Arriba, Sandoval and 3 more24 hr
May 17, 5:31 PM MDTSpecial Weather StatementABQColfax29 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.